Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 28, NWS San Angelo, TX

September 19, 2014McCulloch County, Mason County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 19, 2014, 1:23 PM CDT for McCulloch County, Mason County, San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 1:23 PM CDT (18:23 UTC)
Expired
Sep 19, 2014, 4:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Mason County, TX, McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 150 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WGUS54 KSJT 191823
FFWSJT
TXC307-319-411-192100-
/O.NEW.KSJT.FF.W.0028.140919T1823Z-140919T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
123 PM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MASON COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 114 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE    
  ACROSS THE WARNING AREA. RAINFALL AMOUNTS HAVE BEEN 2 TO 3 INCHES  
  DURING THE PAST HOUR...MAINLY 15 TO 20 MILES SOUTHEAST OF BRADY.   
  ALSO AN LCRA GAGE...15 MILES NORTH-NORTHEAST OF MASON HAS          
  REPORTED 2.63 INCHES OF RAIN DURING THE PAST HOUR. ADDITIONAL       
  VERY HEAVY RAINFALL WILL PRODUCE FLASH FLOODING OF                 
  STREAMS...CREEKS AND LOW WATER CROSSINGS.     

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ART...VOCA...
PONTOTOC AND FREDONIA.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM 1851 CROSSING TIGER CREEK...
  CROSSINGS ALONG COUNTY ROAD 238...
  COUNTY ROAD 212 CROSSING SAN SABA RIVER...
  COUNTY ROAD 216 CROSSING MUD CREEK...
  MASON-LLANO CROSSING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

&&

LAT...LON 3073 9913 3114 9928 3107 9890 3092 9893
      3091 9896 3073 9896 3072 9896

$$
1 follow-up statement
309 
WGUS74 KSJT 192000
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
300 PM CDT FRI SEP 19 2014

TXC307-319-411-192100-
/O.CON.KSJT.FF.W.0028.000000T0000Z-140919T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCULLOCH TX-MASON TX-SAN SABA TX-
300 PM CDT FRI SEP 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHWESTERN SAN SABA...NORTHEASTERN MASON AND SOUTHEASTERN MCCULLOCH
COUNTIES...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL OVER THE WARNED AREA. HOWEVER...FLASH 
FLOODING ON CREEKS AND STREAMS WILL CONTINUE DUE TO RUNOFF FROM 
HEAVY RAINFALL. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VOCA...
PONTOTOC AND FREDONIA

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM 1851 CROSSING TIGER CREEK...
  OAK GROVE CROSSING...
  CROSSINGS ALONG COUNTY ROAD 238...
  SPY ROCK CROSSING...
  COUNTY ROAD 212 CROSSING SAN SABA RIVER...

LAT...LON 3073 9913 3114 9928 3107 9890 3092 9893
      3091 9896 3073 9896 3072 9896

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 12:53 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 19, 12:53 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1253 PM CDT Fri Sep 19 2014

.AVIATION...
/18Z TAFS/

The main aviation forecast concerns are with showers/thunderstorms
and associated reductions in ceilings and visibilities this
afternoon into tonight, and with possible IFR/LIFR conditions
late tonight and early Saturday morning, with low cloud ceilings.
Area of showers persists early this afternoon from north of Brady
to around Sweetwater. New band of convection has developed from
just southeast of Brady, south across eastern Mason County. Other
showers developing west and southwest of San Angelo. All of this
convective activity is moving very slowly north-northeast. Expect
an increase in coverage of showers with scattered thunderstorms
this afternoon and evening. Carrying VCSH/VCTS groups in the area
TAFs, and will update as needed. Additional showers and
thunderstorms are expected tonight, with the best chance across
our western and northwestern counties. The models were on target
with the extent of low cloud development that occurred early this
morning. Outside of convective activity, anticipate that this will
occur again late tonight and early Saturday morning. Carrying low
cloud (IFR) ceilings at the TAF sites.

19

&&

.PREV DISCUSSION... /ISSUED 1003 AM CDT FRI SEP 19 2014/

UPDATE...
A forecast update is in order this morning. Satellite imagery
shows widespread cloud cover, and surface observations have
indicated widespread IFR and LIFR ceilings. Radar imagery shows a
band of rain showers with moderate to occasionally heavy rain,
extending from Eden northwest into southwestern Nolan County. Area
of moderate to heavy rain over West Texas is slowly shifting east or
east-southeast (referenced in the Satellite Precipitation Estimates
product from NESDIS). Will update the forecast, at this time to
increase cloud cover and re-work the PoP field for today.

19

PREV DISCUSSION... /ISSUED 637 AM CDT FRI SEP 19 2014/

AVIATION...
/12Z TAFS/

Ceilings have come down in many places to less than 2000 ft, but
trying to pin down a prevailing height is akin to playing
whack-a-mole with Mother Nature. In general, ceilings will bounce
around between IFR and MVFR, briefly dropping to less than 500 ft
at times over the next few hours. Visibilities have followed suit
along the I-20 corridor, ranging from 1/4 to 3 miles in the past
hour. Generally improving conditions are anticipated by mid/late
morning, with prevailing VFR conditions anticipated after 16z.

Current convection is expected to weaken this morning, but
additional development is expected this afternoon and tonight. A
VCSH group was appended to all sites excluding KABI this
afternoon. Any cells that develop may produce brief IFR
visibilities and/or MVFR ceilings. Rain chances increase tonight
across the north. Expect a general easterly wind at 10 kts or
less.

Johnson

PREV DISCUSSION... /ISSUED 345 AM CDT FRI SEP 19 2014/

SHORT TERM...
(Today and tonight)

A split flow pattern persists over the western CONUS with a
relatively deep trough along the West Coast, cut off from the
stronger westerlies over the northern tier. The mid/upper-level
ridge remains in place over the southern Rockies and Plains, but
the remnants of Odile are trapped beneath this ridge, moving
very slowly to the east across NM this morning. Copious tropical
moisture has been advected into the region, as evidenced by the
precipitable water values from the 00z raobs. Both the FWD and DRT
precipitable water values are just below two standard deviations
above climatology. However, the 1.95" PWAT at KMAF is above the
99th percentile. In other words, pretty rare! GPS PWAT data
indicates values over 2.00" east of DRT. Southerly 850mb winds of
15-20 kts will continue to advect this moisture poleward
throughout the day.

Analysis of the wind field hints at a very weak surface boundary
(or trough) extending from northwest to southeast across the
CWA. The RAP Mesoanalysis also indicates a bit of a theta-e
gradient over the southwest zones, in the vicinity of the stronger
convection earlier in the evening. The convection over our neck of
the woods continues to weaken this morning, as does the
precipitation moving into the Permian Basin. However, we should
still see at some activity around through the morning hours.
Despite the abundant cloud cover, temperatures are forecast to
warm into the mid/upper 80s across the southern and eastern zones,
which should promote the development of additional convection by
midday. Most of the models favor the southwest half of the
forecast area for the development of showers and thunderstorms
today, likely focusing a bit farther north, primarily over the
western Big Country and Concho Valley tonight.

The hi-res CAMS are suggesting that convection during the daytime
period will be more cellular in nature, keeping the threat for
flash flooding on the low side. However, tonight, as the low-
level jet begins to intensify, we may see this activity grow
upscale. Given the lower flash flood threat for today, no Flash
Flood Watch will be issued at this time. That said, a watch may be
warranted next shift, focused on the overnight period.

LONG TERM...
(Saturday into Thursday)

Potential for heavy rainfall and flooding will continue this
weekend. Remnants of Odile are expected to push northeast into the
Panhandle and Northwest Texas early Saturday. A cold front then
moves through West Central Texas, from northeast to southwest,
Saturday afternoon and night, acting as a continuing focus for
heavy rainfall.

Both the GFS and NAM models indicate heavy rainfall amounts of 1
to 3 inches in the Big Country and Concho Valley, Saturday and
Saturday night. Locally heavier amounts possible as the tropical
atmosphere will be a efficient rainfall producer. Sunday afternoon,
the heavy rainfall focus moves to the Concho Valley and areas
southwest including Crockett county. This occurs, as more stable air
moves in from the northeast. The main potential for heavy rainfall
then moves southwest of the region Sunday night, with Crockett
county having the best chance of rain. Flash flood watches may be
needed this weekend. Of course, rainfall and runoff will be
extremely beneficial as reservoirs are at extremely low levels and
much West Central Texas is in moderate to extreme drought.

Kept a slight chance of showers on Monday with low/mid level
moisture remaining. Rainfall amounts will be light, if the occur.
A more stable atmosphere remains over the region the rest of the
week, as weak surface high pressure builds in.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 84  69  83  70  85 /  80  50  60  50  30
San Angelo 	 84  70  86  70  86 /  60  50  60  50  40
Junction 	 87  72  86  72  87 /  50  30  40  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 19, 5:13 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CDT FRI SEP 19 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-201000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
513 AM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL TEXAS
TODAY AND TONIGHT. THE PRIMARY HAZARDS WILL BE DANGEROUS LIGHTNING
AND LOCALLY HEAVY RAINFALL. THIS MAY RESULT IN LOCALIZED
FLASH FLOODING...PRIMARILY IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF WEST
CENTRAL TEXAS SATURDAY THROUGH MONDAY. FLASH FLOODING FROM LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS AND RAINFALL OBSERVERS ARE REQUESTED TO RELAY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE.

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:16 PM CDTSpecial Weather StatementSJTMenard29 min
Sep 18, 8:55 PM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba110 min
Sep 18, 11:17 PM CDTAreal Flood AdvisorySJTCrockett118 min
Sep 18, 11:44 PM CDTFlash Flood WarningSJTCrockett3 hr
Sep 19, 10:11 AM CDTAreal Flood AdvisorySJTCoke, Concho, Runnels109 min
Sep 19, 12:54 PM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba111 min
Sep 19, 1:56 PM CDTFlash Flood WarningSJTIrion3 hr
Sep 19, 2:17 PM CDTAreal Flood AdvisorySJTKimble, Menard118 min
Sep 19, 2:35 PM CDTAreal Flood AdvisorySJTCrockett115 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.